Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 140, NWS Wilmington, NC

August 8, 2000Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 8, 2000, 5:47 PM EDT for Horry County, South Carolina. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2000, 5:47 PM EDT (21:47 UTC)
Expired
Aug 8, 2000, 6:45 PM EDT
In force
58 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 6:30 PM EDTHail 0.75Aynor, SCDime size hail reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2317 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 082147
SVRILM
SCC051-082245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
547 PM EDT TUE AUG 8 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 645 PM EDT

* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF AYNOR...OR ABOUT 16       
  MILES NORTHWEST OF CONWAY...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   AYNOR AT 600 PM EDT
   COOL SPRING AT 610 PM EDT
   BAYBORO AT 630 PM EDT

REPORT SEVERE WEATHER TO THE NvEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

.END

LAT...LON 3403 7932 3386 7926 3384 7897 3406 7904

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:19 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 8, 2:19 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
219 PM EDT TUE AUG 8 2000

DISC: DO TO DELAY IN MODELS DATA WILL ONLY COMMENT ON ETA.

CONVECTION HAS BEGUN ALONG THE APEX OF THE SEA BREEZE-RESULTANT
BOUNDARY AND WINYAH BAY. ELSEWHERE THIS BOUNDARY IS EVIDENT ALONG THE
SC COAST AND HARD TO DISCERN OVER THE NORTH CAROLINA PORTION OF THE
COUNTY WARNING AREA AT THIS TIME. MSAS SHOWING LIS AT -4 TO -6 OVER
AREA SO BELIEVE THAT THAT WIDELY SCATTERED SHOWERS THIS EVENING OVER
AREA IS APPROPRIATE.

WEATHER PATTERN RATHER INTRIGUING WITH TWO AREAS OF DISTURBED
WEATHER WEST OF FLORIDA.  CURRENT VISIBLE IMAGERY SHOWING A LOW-LEVEL
CIRCULATION ABOUT 350 MILES EAST OF CAPE CANAVERAL MOVING TO THE WEST
AND THE SECOND WAVE 500 MILES EAST OF THE SOUTHERN BAHAMAS.  ETA
MODEL HAVING A POOR TIME INITIALLY THE FIRST LOW LEVEL CIRCULATION
AS ACTUAL LOW CENTER WAS LOCATED APPROXIMATELY 150 MILES NORTH OF
MODEL INITIALIZATION.  SECOND WAVE IS FORECAST TO RIDE THE
SUB-TROPICAL RIDGE AND WORK ITS WAY AROUND WESTERN PERIPHERY. THE
CURRENT ETA FORECAST KEEPS THE WAVE OFF THE COAST AND MOVING TO THE
NORTH IN THE GAP BETWEEN THE TWO RIDGES.

IN THE WESTERLIES FORECAST DOES SHOWS NOT MUCH FORCING UNTIL FRONT
PUSHES TO CENTRAL NORTH CAROLINA BY FRIDAY MORNING AND SLOW SAGS
SOUTH OF AREA. THIS COMBINED WITH THE SECOND TROPICAL WAVE WILL MAKE
IT INTERESTING AND WILL INCLUDE A CHANCE OF PRECIPITATION THROUGH THE
EXTENDED PERIOD.

CWF: THROUGH THE FIRST 48 HOURS WINDS STAY TO THE SOUTHWEST/SOUTH
AROUND 15 KNOTS OR LESS. SO NO MAJOR CHANGES PLANNED THROUGH THE
FIRST PORTION OF THE FORECAST. WILL WAIT UNTIL AVN HAS COMPLETELY
ARRIVED TO DECIDED ON A'NY CHANGES TO THE EXTENDED PORTION IS REGARDS
TO SECOND TROPICAL WAVE.

PRELIM CCF:
ILM BB 077/092 077/092 076 121
FLO BB 076/095 075/095 075 121
MYR BB 076/089 076/088 076 121

.ILM...NONE.

HAWKINS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:59 PM EDTSevere Thunderstorm WarningILMHorry46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.